Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Chem. 1990 Feb;36(2):398-9.

Massive theophylline overdose with atypical metabolic abnormalities.

Author information

  • 1Department of Pathology and Laboratory Medicine, Hospital of the University of Pennsylvania, Philadelphia 19104.

Abstract

We report a case of fatal theophylline overdose in a 16-year-old asthmatic boy who presented with seizures, respiratory arrest, and a theophylline concentration of 117 mg/L in serum. His hospital course was complicated by refractory hypotension and severe ischemic necrosis of skeletal muscle, bowel, and liver. The metabolic abnormalities observed early in his hospital course included severe hyperkalemia, hyperphosphatemia, hypermagnesemia, hypocalcemia, and profound metabolic acidosis. These metabolic abnormalities differ from those previously reported in cases of massive theophylline overdose. The metabolic abnormalities observed in this patient probably reflected his extensive ischemic tissue damage with release of intracellular ions and associated acidemia. Markedly increased catalytic activities of creatine kinase, aspartate aminotransferase, and alanine aminotransferase in serum were also noted.

PMID:
2302799
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk